Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 28, NWS Bismarck, ND

June 10, 2002McLean County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 10, 2002, 4:22 AM CDT for McLean County, Ward County, North Dakota. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2002, 4:22 AM CDT (09:22 UTC)
Expired
Jun 10, 2002, 5:15 AM CDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties McLean County, ND, Ward County, ND

What was reported inside it

TimeReportWhereRemark
Jun 10, 4:40 AM CDTThunderstorm Wind 66 EGarrison, NDCamper blown over.
Jun 10, 4:40 AM CDTHail 0.75Max, NDHighway Patrol reported visibility reduced to near zero in very heavy rain.
Jun 10, 4:55 AM CDTHail 0.75Sawyer, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 4:15 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-541 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 100922
SVRBIS
NDC055-101-101015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
420 AM CDT MON JUN 10 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
  THIS INCLUDES THE CITY OF MINOT
  EASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 515 AM CDT

* AT 420 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 34 MILES WEST OF MINOT TO 83
  MILES SOUTH OF MINOT...OR FROM 34 MILES WEST OF MINOT TO 20 MILES
  NORTHWEST OF BISMARCK...MOVING NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WASHBURN AT 445 AM CDT
  TURTLE LAKE AT 500 AM CDT
  MINOT AT 500 AM CDT
  

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT MONDAY
MORNING FOR CENTRAL NORTH DAKOTA.

LAT...LON 4815 10187 4715 10097 4716 10078 4781 10061
          4784 10099 4831 10109

WA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:30 AM CDT, 52 minutes earlier.

Area forecast discussion, Jun 10, 3:30 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT MON JUN 10 2002

WILL CONTINUE FLOOD WATCH FOR PARTS OF CENTRAL AND WEST CENTRAL
NORTH DAKOTA THIS MORNING.  HAVE ISSUED A FLASH FLOOD WARNING FOR
PORTIONS OF WEST CENTRAL ND UNTIL 730 AM MDT.

SURFACE LOW IN WESTERN NEBRASKA THIS MORNING WILL FINALLY EJECT
NORTHEAST OVER THE NEXT 48 HOURS AS THE UPPER LEVEL LOW MOVES SLOWLY
NORTHEAST INTO SOUTHERN CANADA.  THUNDERSTORMS THIS MORNING CURVE
FROM NORTH CENTRAL NORTH DAKOTA INTO THE SOUTHWEST. 700 MB TEMPS ARE
10 + CELSIUS IN SOUTHEAST NORTH DAKOTA AND ARE SUPPRESSING ANY
THUNDERSTORM DEVELOPMENT THERE. THE WARM 700 MB TEMPERATURES WILL
SLIDE EAST THIS MORNING ALLOWING THE THUNDERSTORMS TO MOVE ACROSS
CENTRAL ND. AS THE LOW MOVES EAST COOL MORE STABLE AIR WILL MOVE
INTO WESTERN AND CENTRAL ND SUPPRESSING ANY STRONG CONVECTION.
STILL COULD SEE SOME SHOWERS TUESDAY INTO WEDNESDAY...BUT WILL KEEP
CHANCES LOW AS BEST DYNAMICS AND BEST MOISTURE ADVECTION WILL MOVE
EAST OF THE AREA.

.BIS...FLOOD WATCH UNTIL 11 AM THIS MORNING FOR MCLEAN...MERCER...
                                 GOLDEN VALLEY...AND OLIVER COUNTIES
       FLASH FLOOD WARNING UNTIL 730 AM MDT FOR STARK...BILLINGS...
                                            AND DUNN COUNTIES.

TSW

In the hours before

Local storm report, Jun 10, 2:24 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

224 AM CDT MON JUN 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0218 AM    (DIK)DICKINSON MUNI ARPT  ND   58 MPH TSTM GUST

06/10/02   STARK
Special weather statement, Jun 10, 2:35 AM CDT, 1 hour 47 minutes before
NDZ001-009-017-100840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
235 AM CDT (135 AM MDT) MON JUN 10 2002

A LARGE BAND OF SHOWERS AND THUNDERSTORMS OVER SOUTHEASTERN MONTANA
AND SOUTHWESTERN NORTH DAKOTA IS MOVING NORTHEAST INTO MCKENZIE
COUNTY. THE ACTIVITY WILL CONTINUE TO MOVE INTO WILLIAMS AND DIVIDE
COUNTIES. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS...AS WELL AS
PERIODS OF HEAVY RAIN. MINOR FLOODING OF LOW LYING AREAS AND AREAS
OF POOR DRAINAGE IS POSSIBLE...USE CAUTION WHEN APPROACHING POOLED
WATER AS IT MAY BE MUCH DEEPER THAN IT APPEARS.

THOMSON
Local storm report, Jun 10, 3:30 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

330 AM CDT MON JUN 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0320 AM    DICKINSON                 ND   FLOOD

06/10/02   STARK                          STREET FLOODING VERY

                                          HEAVY RAIN REPORTED BY

                                          LAW ENFORCEMENT OFFICIAL.

0320 AM    HALLIDAY                  ND   .88 INCH HAIL

06/10/02   DUNN                           REPORTED BY STORM

                                          SPOTTER.

0325 AM    HALLIDAY                  ND   1.75 INCH HAIL

06/10/02   DUNN                           REPORTED BY COOPERATIVE

                                          OBSERVER.
Special weather statement, Jun 10, 3:35 AM CDT, 47 minutes before
NDZ001-009-017-101035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
335 AM CDT (235 AM MDT) MON JUN 10 2002

WIDESPREAD RAIN WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE
OVER NORTHWESTERN NORTH DAKOTA THROUGH THE EARLY MORNING HOURS. THE
THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND DANGEROUS LIGHTNING...AS
WELL AS PERIODS OF HEAVY RAIN. MINOR FLOODING IS POSSIBLE IN LOW
LYING AND POOR DRAINAGE AREAS SO USE CAUTION WHEN APPROACHING SUCH
AREAS. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND
UPDATES.

THOMSON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 1:15 AM CDTSevere Thunderstorm WarningBISSlope60 min
Jun 10, 1:49 AM CDTSevere Thunderstorm WarningBISStark56 min
Jun 10, 2:27 AM CDTSevere Thunderstorm WarningBISDunn63 min
Jun 10, 2:33 AM CDTFlash Flood WarningBISBillings, Dunn, Stark6 hr
Jun 10, 3:26 AM CDTSevere Thunderstorm WarningBISMcLean, Mercer64 min
Jun 10, 3:28 AM CDTSevere Thunderstorm WarningBISStark62 min
Jun 10, 4:09 AM CDTSevere Thunderstorm WarningBISMorton, Oliver51 min
Jun 10, 5:03 AM CDTSevere Thunderstorm WarningBISMcHenry, Sheridan57 min
Jun 10, 5:56 AM CDTSevere Thunderstorm WarningBISPierce, Wells49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.